Alert archive / Maine / Wind Advisories in 2017

Wind Advisory 4, NWS Caribou, ME

January 23, 2017Hancock County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Jan 23, 2017, 3:17 PM EST for Hancock County, Washington County, Maine. It took effect at Jan 24, 2017, 4:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2017, 3:17 PM EST (20:17 UTC)
In effect from
Jan 24, 2017, 4:00 AM EST
Expired
Jan 24, 2017, 7:00 PM EST
In force
15 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WWUS71 KCAR 232017
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
317 PM EST MON JAN 23 2017

MEZ029-030-240430-
/O.NEW.KCAR.WI.Y.0004.170124T0900Z-170125T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
317 PM EST MON JAN 23 2017

...WIND ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 7 PM EST TUESDAY.

* WINDS...NORTHEAST 20 TO 30 MPH WITH GUSTS BETWEEN 45 AND 50 MPH.

* TIMING...EARLY TUESDAY MORNING INTO TUESDAY EVENING. 

* IMPACTS...GUSTY WINDS WILL BLOW AROUND UNSECURED OBJECTS. TREE 
  LIMBS COULD BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
5 follow-up statements
401 
WWUS71 KCAR 240248
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
948 PM EST MON JAN 23 2017

MEZ029-030-241100-
/O.CON.KCAR.WI.Y.0004.170124T0900Z-170125T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
948 PM EST MON JAN 23 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 7 PM EST
TUESDAY...

* WINDS...NORTHEAST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...EARLY TUESDAY MORNING INTO TUESDAY EVENING.

* IMPACTS...GUSTY WINDS WILL BLOW AROUND UNSECURED OBJECTS. TREE 
  LIMBS COULD BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HEWITT
878 
WWUS71 KCAR 240805
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
305 AM EST TUE JAN 24 2017

MEZ029-030-241615-
/O.CON.KCAR.WI.Y.0004.170124T0900Z-170125T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
305 AM EST TUE JAN 24 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WINDS...NORTHEAST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...THROUGH EARLY THIS EVENING.

* IMPACTS...GUSTY WINDS WILL BLOW AROUND UNSECURED OBJECTS. TREE 
  LIMBS COULD BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DUDA
351 
WWUS71 KCAR 241451
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
951 AM EST TUE JAN 24 2017

MEZ029-030-242300-
/O.CON.KCAR.WI.Y.0004.000000T0000Z-170125T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
951 AM EST TUE JAN 24 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WINDS...NORTHEAST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...THROUGH EARLY THIS EVENING.

* IMPACTS...GUSTY WINDS WILL BLOW AROUND UNSECURED OBJECTS. TREE 
  LIMBS COULD BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
875 
WWUS71 KCAR 242047
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
347 PM EST TUE JAN 24 2017

MEZ029-030-250000-
/O.CON.KCAR.WI.Y.0004.000000T0000Z-170125T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
347 PM EST TUE JAN 24 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WINDS...EAST 15 TO 25 MPH WITH GUSTS BETWEEN 40 AND 45 MPH.

* TIMING...THROUGH EARLY THIS EVENING.

* IMPACTS...GUSTY WINDS WILL BLOW AROUND UNSECURED OBJECTS. TREE 
  LIMBS COULD BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
085 
WWUS71 KCAR 250003
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
703 PM EST TUE JAN 24 2017

MEZ029-030-250115-
/O.EXP.KCAR.WI.Y.0004.000000T0000Z-170125T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
703 PM EST TUE JAN 24 2017

...WIND ADVISORY HAS EXPIRED...

NORTHEAST WINDS OF 20 TO 30 MPH CAN BE EXPECTED THROUGH THIS
EVENING. A FEW GUSTS TO 40 MPH ARE POSSIBLE ALONG THE OUTER
ISLANDS.

$$

HEWITT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Jan 23, 9:41 AM EST, 5 hours 36 minutes earlier.

Area forecast discussion, Jan 23, 9:41 AM EST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
941 AM EST Mon Jan 23 2017

.SYNOPSIS...
High pressure will remain north of the area today. Low pressure
will intensify along the mid Atlantic coast tonight and move
northeast toward the Gulf of Maine Tuesday...then across the
Canadian Maritimes on Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
940 am update...
Quick update to ingest t/td grids from current obs.

previous discussion
High pressure was anchored across eastern Quebec early this
morning. The high will remain anchored to our north through
tonight. Mainly cloudy skies this morning will give way to partial
clearing across northern areas today with continued mainly cloudy
skies across central and downeast. Highs today will range from the
upper 20s across northern areas and lower 30 central and downeast.

The high to our north will slowly retreat to the northeast tonight
while low pressure begins to slowly move north from the mid
atlantic region. A wintry mix will gradually begin to overspread
central and downeast areas well after midnight, with northern
areas remaining precipitation free through tonight. Lows tonight
will range from the upper 20s across northern areas and lower 30s
central and downeast.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Not much resolution with regard to predominate precip types with
the stm systems xpcted to affect our region Tue Into Wed. With
fairly strong llvl damming of cold air, sn may initially occur
with higher than normal climo values of 1000-500mb and 850-500mb
values at onset, but with cont'd warm advcn alf as llvl cold air
hangs tough spcly ovr N Cntrl ptns of the region, a lengthy pd of
sleet and fzra appears likely. Given the potential of at least 1
inch of sleet and perhaps in narrow belt up to a half inch of
fzra, we xtnded the wntr stm watch to include Srn Piscataquis...
Nrn Penobscot and SE Aroostook counties, but not enough confidence
for wrngs attm. Wntr wx advs are very likely S of the watch area
possibly to the coast, with coastal Downeast areas going ovr to
all rn late in the day Tue. Winds will increase to near wind adv
alg the immediate coast on Tue as the sfc pres grad increases.

Perhaps far NW ptns of the FA will remain predominately all sn,
but precip ovr the rest of Nrn Me will likely transition to sleet
with even a pd of fzra possible Tue ngt into Wed morn as winds
decrease alg the coast. The latest storm total snowfall we depict
is between the 50the and 75th percentile of the ensemble continuum
of possible snfl scenarios across the region, but with low
confidence as seen by the large spread between the 10th (least)
and 90th (most) percentile forecasts.

By Wed aftn, precip should transition back to sn shwrs across the
N and rn/sn shwrs ovr Cntrl and Downeast areas...becoming all sct
sn shwrs across the region Wed ngt as slightly colder llvl air
works back into the region from the W.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The region will remained unsettled with msly cldy skies and
intermittent sn shwrs as a series of upper lvl troughs cross the
region each followed by progressively colder air, but not much in
the way of deeply cold arctic air attm even by the weekend.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
NEAR TERM: Widespread MVFR ceilings can be expected early this
morning all terminals. Conditions will gradually improve to VFR
later this morning. VFR conditions can be expected at the
northern terminals(KFVE/KCAR/KPQI/KHUL)tonight. VFR can be
expected at KBGR/KBHB to start the evening. However, conditions
will begin to deteriorate to MVFR/IFR after 06z in developing
wintry precipitation.

SHORT TERM: Clgs and vsbys will lower to IFR/LIFR in sn and mixed
precip across our TAF sites on Tue...then mixed precip N and
ra Downeast sites Tue ngt aft a pd of fzra Tue eve at KBGR. Clgs
and vsbys improve SW to NE to MVFR on Wed then cont MVFR with SC
and ocnl flurries and sn shwrs Wed ngt thru Fri.

&&

.MARINE...
NEAR TERM: Winds/seas will continue to slowly increase through
tonight, with storm force wind gusts expected by early Tuesday
morning, as low pressure  slowly moves north from the mid
atlantic.

SHORT TO LONG TERM: No chgs with the current stm/gale wrngs for
Tue. An SCA pd, possibly lengthy, will be needed aftwrds from late
Tue aftn into the late week. Kept close to WW3 wv guidance for
fcst wv hts, with max wv hts apchg 20ft ovr the outer most waters
by Tue aftn.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Watch from Tuesday morning through Wednesday
     morning for MEZ001>006-010-031.
MARINE...Gale Warning from 5 AM to 1 PM EST Tuesday for ANZ052.
     Small Craft Advisory until 5 AM EST Tuesday for ANZ050-051.
     Storm Warning from 5 AM to 1 PM EST Tuesday for ANZ050-051.

&&

Near Term...Duda/Farrar
Short Term...VJN
Long Term...VJN
Aviation...Duda/Farrar/VJN
Marine...Duda/Farrar/VJN
Hazardous weather outlook, Jan 23, 4:22 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
422 AM EST MON JAN 23 2017

MEZ011-015>017-029-030-032-240930-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
NORTHERN WASHINGTON-
422 AM EST MON JAN 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE AND INTERIOR DOWNEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOW PRESSURE MOVING UP THE COAST WILL BRING A WINTRY MIX OF
SNOW...SLEET AND FREEZING RAIN TO THE REGION TUESDAY AND TUESDAY
NIGHT. THE PRECIPITATION IS EXPECTED TO CHANGE TO ALL RAIN ALONG
THE DOWNEAST COAST BY TUESDAY AFTERNOON. GUSTY EAST TO NORTHEAST
WINDS CAN BE EXPECTED TUESDAY WITH GUSTS AS HIGH AS 40 MPH
POSSIBLE ALONG THE DOWNEAST COAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ001>006-010-031-240930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
422 AM EST MON JAN 23 2017

...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ052-240930-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
422 AM EST MON JAN 23 2017

...GALE WARNING IN EFFECT FROM 5 AM TO 1 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050-051-240930-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
422 AM EST MON JAN 23 2017

...STORM WARNING IN EFFECT FROM 5 AM TO 1 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:15 PM ESTWinter Storm WarningCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington38 hr
Jan 23, 3:15 PM ESTWinter Weather AdvisoryCARHancock, Washington22 hr

Nearby

Wind Advisories in Maine, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.